ANTERIOR UVEITIS ONSET AFTER BNT162b2 VACCINATION: IS THIS JUST A COINCIDENCE?

This article was originally published here

Int J Infect Dis. 2021 Jul 18:S1201-9712(21)00591-9. doi: 10.1016/j.ijid.2021.07.035. Online ahead of print.

ABSTRACT

Background Uveitis is a vision-threatening inflammation and is considered an ophthalmic emergency. It is generally referred to systemic diseases, such as autoimmune conditions, infections, to ocular trauma or can occur as an isolated disorder. In the past decades, several cases of vaccine-associated uveitis have been described, with HBV-vaccine being the leading cause. Clinical case Here, we report a case of anterior uveitis in a 23-years old male, whose onset was 14 days after the second dose of BNT162b2 vaccination. Initial symptoms were pain, photophobia, red eye. Ocular examination showed pericheratic and conjunctival hyperaemia, posterior synechiae, cells +/- and keratic precipitates in lower quadrants. The posterior segment did not show any alteration and optical coherence tomography (OCT) ruled out the presence of cystoid macular oedema. After a 10-days treatment course with topical steroids and cycloplegic eye-drops, ocular inflammatory signs disappeared, and visual acuity was completely restored. Even if causality remains presumed, a warning should be given to physicians, about the possibility of eye inflammation following SARS-CoV-2 vaccination.

PMID:34289406 | DOI:10.1016/j.ijid.2021.07.035